Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 218, NWS North Platte, NE

July 3, 2009Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2009, 3:00 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 3:00 PM MDT (21:00 UTC)
Expired
Jul 3, 2009, 3:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 184 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:15 PM MDTHAIL 118 Sw Oshkosh, NEHAIL UP TO THE SIZE OF QUARTERS WAS ACCOMPANIED BY STRONG WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:48 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 032100
SVRLBF
NEC049-069-032145-
/O.NEW.KLBF.SV.W.0218.090703T2100Z-090703T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM MDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 345 PM MDT

* AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 17 MILES NORTHWEST OF
  CHAPPELL...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CHAPPELL BY 335 PM MDT...
  8 MILES SOUTH OF INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 340
  PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4105 10262 4135 10262 4136 10261 4134 10208
      4100 10224 4101 10263 4104 10263
TIME...MOT...LOC 2100Z 288DEG 23KT 4125 10269

$$

POWER
3 follow-up statements
000 
WWUS53 KLBF 032120
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM MDT FRI JUL 3 2009

NEC049-069-032145-
/O.CON.KLBF.SV.W.0218.000000T0000Z-090703T2145Z/
DEUEL NE-GARDEN NE-
320 PM MDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES NORTH OF
INTERSTATE 80 MILE MARKER 80...OR 10 MILES NORTHWEST OF CHAPPELL...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF CHAPPELL BY 335 PM MDT...
  8 MILES SOUTH OF INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 340
  PM MDT...
  HIGHWAY 27 MILE MARKER 100...8 MILES NORTHWEST OF HIGHWAY 30 MILE
  MARKER 100 AND 8 MILES NORTH OF INTERSTATE 80 MILE MARKER 90 BY 345
  PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4105 10262 4135 10262 4136 10261 4134 10208
      4100 10224 4101 10263 4104 10263
TIME...MOT...LOC 2119Z 288DEG 23KT 4121 10254

$$

POWER
000 
WWUS53 KLBF 032131
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM MDT FRI JUL 3 2009

NEC049-069-032145-
/O.CON.KLBF.SV.W.0218.000000T0000Z-090703T2145Z/
DEUEL NE-GARDEN NE-
331 PM MDT FRI JUL 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHERN GARDEN AND DEUEL COUNTIES...

AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES NORTH OF CHAPPELL...MOVING EAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 335
  PM MDT...
  HIGHWAY 27 MILE MARKER 100...7 MILES NORTHWEST OF HIGHWAY 30 MILE
  MARKER 100 AND 8 MILES NORTH OF INTERSTATE 80 MILE MARKER 90 BY 345
  PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCHH IN DIAMETER HAS BEEN REPORTED 18 MILES 
SOUTHWEST OF OSHKOSH OR 11 MILES NORTHWEST OF CHAPPELL WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4105 10262 4135 10262 4136 10261 4134 10208
      4100 10224 4101 10263 4104 10263
TIME...MOT...LOC 2130Z 288DEG 23KT 4119 10245

$$

POWER
000 
WWUS53 KLBF 032146
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM MDT FRI JUL 3 2009

NEC049-069-032154-
/O.EXP.KLBF.SV.W.0218.000000T0000Z-090703T2145Z/
DEUEL NE-GARDEN NE-
346 PM MDT FRI JUL 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GARDEN AND DEUEL
COUNTIES WILL EXPIRE AT 345 PM MDT...

THE THUNDERSTORM HAS WEAKENED. SMALL HAIL BELOW 1 INCH IN DIAMETER 
AND STRONG WINDS TO 55 MPH COULD STILL OCCUR WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WESTERN NEBRASKA.

LAT...LON 4105 10262 4135 10262 4136 10261 4134 10208
      4100 10224 4101 10263 4104 10263
TIME...MOT...LOC 2144Z 288DEG 23KT 4116 10234

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:18 PM MDT, 42 minutes earlier.

Area forecast discussion, Jul 3, 2:18 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT FRI JUL 3 2009

.DISCUSSION...
DEEP SUBTROPICAL MOISTURE COVERS THE FCST AREA THIS AFTERNOON AND A
SHORT WAVE IS ENTERING THE PANHANDLE SUGGESTING AN EARLY SHOW OF
HEAVY THUNDERSTORMS BEFORE THE WAVE MOVES INTO EASTERN NEB THIS
EVENING. THE SWODY1 OUTLOOK DELINEATES THE SEVERE WEATHER POTENTIAL
QUITE WELL COVERING AREA THE AREA ALONG AND SOUTH OF U.S. HIGHWAY
20. INTENSE RAINFALL WILL OCCUR WITH STRONGEST STORMS AND THE AREA
OF CONCERN FOR ISOLATED TORNADOES IS ALONG A WARM FRONT ACROSS FAR
SRN NEB AND ALONG A DEVELOPING COLD FRONT ACROSS WRN NEB. OTHERWISE
LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. THE MEAN STORM
MOTION OF EAST AT 20 MPH SUGGESTS THE FLOOD POTENTIAL WILL BE
LIMITED TO CELL TRAINING...TOO LIMITED A THREAT TO ISSUE A FLOOD
WATCH.

THE SHOWERS AND THUNDERSTORMS EXIT THE AREA SATURDAY MORNING.
MORNING STRATUS SHOULD BURN OFF BY NOON. ISOLATED THUNDERSTORMS COULD
DEVELOP WEST AND NORTH SATURDAY AFTERNOON. THE FORECAST FOR SATURDAY
NIGHT IS DRY WITH HIGH PRESSURE BUILDING ACROSS THE REGION.

THE NAM AND GFS THEN SUGGEST ANOTHER WEAK DISTURBANCE WILL MOVE
THROUGH EITHER SUNDAY MORNING OR SUNDAY NIGHT. THE NAM IS FASTER THAN
THE GFS. LOW PRESSURE WILL BEGIN ORGANIZE ACROSS THE NRN PLAINS
MONDAY AS A SUBTROPICAL RIDGE BEGINS TO AMPLIFY. TEMPERATURES SHOULD
BEGIN MODERATING INTO THE LOWER 80S SUNDAY AND UPPER 80S MONDAY.

TUESDAY THROUGH FRIDAY...A SIZZLING HEAT WAVE DEVELOPS. BUT THERE
IS A CAVEAT. THE GFS AND ECMWF ARE TRYING TO BRING A WEAK COLD
FRONT THROUGH THE FCST ARE EITHER THURSDAY OR FRIDAY. THE ECMWF IS
FASTER THAN THE GFS. THE INEVITABLE COLD FRONT COULD MAKE FOR A
BRIEF HEAT WAVE VS A MULTI-DAY EVENT. THUS THURSDAY AND FRIDAYS
FORECAST TEMPS ARE HIGHLY UNCERTAIN BUT TUESDAY AND WEDNESDAYS MAX
TEMPS SHOULD REACH INTO THE 90S. NO RAIN IS FCST UNTIL THE FRONT
DROPS IN FRIDAY AS FCST BY THE SLOWER GFS.

&&

.AVIATION...
MARGINAL VISUAL FLIGHT RULES WILL BE SEEN THIS EVENING WITH CLOUDS
TO LIFT BRIEFLY AS CONVECTION ROLES EAST THROUGH MIDNIGHT. OVERNIGHT
THE FRONTAL SYSTEM ALONG THE KANSAS AND NEBRASKA STATELINE WILL MOVE
SOUTHEAST ALLOWING COOL CANADIAN HIGH PRESSURE TO BUILD SOUTH. THE
MOISTURE LADEN AIR WILL BE FAVORABLE FOR LOW CEILINGS AND AREAS OF
FOG TO DEVELOP OVERNIGHT. THE STRATUS IS EXPECTED TO EXTEND
THROUGHOUT THE FORECAST AREA BEFORE 04/10Z FOR IFR CONDITIONS AND
POSSIBLY LIFR AT THE KVTN TERMINAL THROUGH 16Z. MODELS ALL POINT
TOWARD THE LOWER CEILINGS AND INCLUDED IN CURRENT TERMINAL FORECAST
FOR KLBF AND KVTN OVERNIGHT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

CDC/TLK
Hazardous weather outlook, Jul 3, 2:04 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT FRI JUL 3 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-041000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 PM CDT FRI JUL 3 2009 /204 PM MDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN
NEBRASKA TONIGHT. ISOLATED STORMS COULD ALSO REACH SEVERE LIMITS
ACROSS THE WEST THIS EVENING AS A STRONG UPPER LEVEL DISTURBANCE
MOVES EAST. THE GREATEST RISK FOR SEVERE THUNDERSTORM DEVELOPMENT
WILL BE SOUTH OF A LINE FROM CHAPPELL IN DEUEL COUNTY TO ANSELMO
IN CUSTER COUNTY. THE PRIMARY SEVERE THREAT THIS EVENING WITH BE
DAMAGING WINDS ALTHOUGH ISOLATED LARGE HAIL IS STILL POSSIBLE.
DEEP MOISTURE IS IN PLACE WHERE SLOW MOVING THUNDERSTORMS COULD
ALSO PRODUCE HEAVY RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH MONDAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. AFTER
MONDAY...HOTTER AND DRIER CONDITIONS WILL MOVE INTO WESTERN AND
NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING SOUTH
OF A LINE FROM BARTLETT IN WHEELER COUNTY...TO THEDFORD IN THOMAS
COUNTY...AND TO CHAPPELL IN DEUEL COUNTY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jul 3, 2:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             4 SE ANTIOCH            42.03N 102.56W
07/03/2009  E1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL UP TO THE SIZE OF GOLF BALLS LASTED FOR 10 OR MORE
            MINUTES. THE HAIL WAS ACCOMPANIED BY STRONG WINDS OF AN
            UNKNOWN MAGNITUDE.

&&

CJS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:30 PM MDTSevere Thunderstorm WarningLBFCherry30 min
Jul 3, 2:21 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan39 min
Jul 3, 2:57 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan48 min
Jul 3, 3:11 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan33 min
Jul 3, 5:07 PM MDTSevere Thunderstorm WarningLBFHooker, Logan, McPherson, Thomas23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.